Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Discharge and IUD

01/12/2009

Question:

Hello. I`m 28 years old, and have a copper IUD. I`ve had it for over 6 months now and was experiencing some crazy periods fr the while but they have tapered down from month long bleeding to over a week now, and I`m sure over time they will taper even more. My question is that I have some brown discharge. My last period ended about a week and a half ago and I noticed the discharge last night. There`s no itching, no smell, and it`s defiantly brown. I`m not experiencing any pain in general or during intercourse either. So should I worry about this or is this just part of my uterine lining coming out late? I`m a little concerned at the moment and hoping it`s nothing I should worry about.

Answer:

Great question. It's not unusual for some heavy bleeding at the beginning of the IUD process, especially if it's one that has progesterone. I don't know what IUD you have in place.

The brown discharge could just be spotting from your body getting used to the device. It should taper off and your periods should adjust to a more "normal" pattern soon. If you notice any change, increase in discharge or discomfort or odor, you need to have it checked by a provider. Be sure that you can feel the strings so that you know the IUD is in place. Hope this helps.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Elizabeth R Barker, APRN, BC, FNP, FAANP, CHE, PhD Elizabeth R Barker, APRN, BC, FNP, FAANP, CHE, PhD
Professor of Clinical Nursing
College of Nursing
The Ohio State University